Hail, Fillmore
- When
- August 26, 5:03 PM CST
- Where
- Fillmore County, Chatfield
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.850, -92.183
Storm spotters and amateur radio operators reported penny to nickel size hail, as well as estimated wind gusts of 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storm spotters and amateur radio operators reported penny to nickel size hail, as well as estimated wind gusts of 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 26, 1:40 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT THU AUG 26 2004 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS FOCUS ON SEVERE POTENTIAL TONIGHT. SURFACE ANALYSIS AT 19Z HAS LOW PRESSURE CENTER JUST NORTH OF THE MINNESOTA BORDER OVER SOUTHEAST MANITOBA. A COLD FRONT EXTENDED SOUTHWARD THROUGH WESTERN MN AND THEN SOUTHWESTWARD THROUGH SD. A DRYLINE OF SORT WAS NOTED ON THE ISODROSOTHERM ANALYSIS EXTENDING FROM NEAR DULUTH...THROUGH ROCHESTER MN...THEN SOUTHWEST THROUGH NORTHWEST IA. CONVERGENT AREA WAS NOTED JUST ALONG THE DRYLINE OVER NORTHEAST IA AND SOUTHEAST MN. SATELLITE/SURFACE OBS SHOWED A BAND OF ACCAS AHEAD OF THE COLD FRONT EXTENDING FROM NORTHWEST WI...THROUGH CENTRAL MN...INTO NORTHERN NEB. TEMPERATURES ARE MORE LIKE WE WOULD EXPECT FOR LATTER AUGUST...RANGING FROM THE UPPER 70S ACROSS NORTH CENTRAL WI UNDER THE ACCAS DECK...TO THE LOWER AND MIDDLE 80S ELSEWHERE ACROSS THE FORECAST AREA WHERE SKIES WERE MOSTLY SUNNY. DEW POINTS WERE VERY JUICY...MAINLY IN THE LOWER 70S AHEAD OF THE AFOREMENTIONED DRYLINE. LAPS MLCAPES RIGHT AROUND 2000 J/KG. SO...ATMOSPHERE OVER THE FORECAST AREA IS PRIMED FOR DEEP CONVECTION. 12Z 26AUG04 MODEL RUNS INITIALIZED SHORTWAVE INTENSITY AND PLACEMENT WELL AND REMAIN SO THROUGH THE PERIOD. FOR TONIGHT...CONVECTION WILL INITIATE ALONG THE DRYLINE AND FRONT BY 5 PM OR SO WHEN CAP WEAKENS AND BETTER MOISTURE TRANSPORT WORKS ITS WAY NORTHWARD INTO THE BOUNDARY. BULK SHEAR/HELICITY/CAPE VALUES ALL POINT TOWARD SUPERCELL ACTIVITY. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE MAINLY ACROSS PORTIONS OF SOUTHEAST MINNESOTA...AND FAR NORTHEAST IA AND SOUTHWEST WI. SEE THE CURRENT HWO FOR FURTHER DETAILS. MODELS ARE SLOWER NOW ON SOUTHEAST PROGRESSION OF COLD FRONT OVERNIGHT. FRONT WILL EVENTUALLY BISECT WI FROM NORTHEAST TO SOUTHWEST BY 12Z. WILL LINGER LIKELY POPS ACROSS THE SOUTHEAST THEN OVERNIGHT WHILE CLEARING AREAS TO THE NORTHWEST AFTER MIDNIGHT. SHRA AND TS THREAT REMAINS OVER THE SOUTH THROUGH LATE FRIDAY NIGHT WITH FRONT LINGERING ACROSS NORTHERN IL. MEANWHILE...FRONTOGENETIC FORCING ASSOCIATED WITH MID LEVEL TROUGH AND RIGHT REAR QUADRANT OF STRONG JET WILL BE ENOUGH TO PRODUCE A CHANCE OF SHRA/ISOLATED TS ACROSS THE REST OF THE AREA. DID ADD THIS TO WEATHER GRIDS THEN FOR FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT. PRECIPITATION CHANCES CLEAR THE AREA BY PREDAWN HOURS SATURDAY AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN PLAINS. A FAIR AMOUNT OF DIURNAL CUMULUS WILL BE NOTED ON SATURDAY UNDER THE COLD AIR ALOFT ASSOCIATED WITH MID LEVEL TROUGH. LOWERED TEMPERATURES A DEGREE OR TWO AS A RESULT. HIGH PRESSURE WILL SETTLE OVER THE AREA SATURDAY NIGHT FOR CLEARING AND COOL CONDITIONS. RETURN FLOW ON SUNDAY AS HIGH SINKS TO THE SOUTH AND LOW MOVES ACROSS SOUTHERN CANADA. APPEARS AT THIS TIME MOST ENERGY ASSOCIATED WITH THIS WAVE WILL REMAIN FAR ENOUGH NORTH. WILL KEEP NORTHERN SECTIONS DRY FOR NOW. .LONG TERM...MONDAY THROUGH THURSDAY MEDIUM RANGE MODELS HAVE BROAD UPPER RIDGE ACROSS UPPER MIDWEST CONUS WITH HIGH ZONAL FLOW ACROSS SOUTHERN CANADA THROUGH WEDNESDAY. THIS KEEPS SYSTEMS AND ASSOCIATED ENERGY NORTH OF THE BORDER. BY THURSDAY...TROUGH BEGINS TO DEEPEN OVER THE WEST WITH A LOW AND COLD FRONT APPROACHING THE DAKOTAS. OUR AREA REMAINS ENTRENCHED IN CAPPED WARM SECTOR. IN A NUTSHELL...LOOKS DRY AND SEASONABLY WARM THROUGH THE PERIOD. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 402 PM CDT THU AUG 26 2004 WIZ017-029-271100- CLARK-TAYLOR- 402 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A DRY LINE WILL MOVE EAST ACROSS WISCONSIN LATE THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST THROUGH WISCONSIN AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND TONIGHT. THE WINDS ALOFT ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THERE WILL ALSO BE THE POSSIBILITY OF A FEW TORNADOES. THE MAIN SEVERE WEATHER THREAT WILL MOST LIKELY BE FROM 4 PM TO 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-WIZ032>034-271100- BUFFALO-DODGE-JACKSON-OLMSTED-TREMPEALEAU-WABASHA-WINONA- 402 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A DRY LINE WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST THROUGH THE REGION AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND TONIGHT. THE WINDS ALOFT ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THERE WILL ALSO BE THE POSSIBILITY OF A FEW TORNADOES. THE MAIN SEVERE WEATHER THREAT WILL MOST LIKELY BE FROM 4 PM TO 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-271100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-RICHLAND- VERNON-WINNESHIEK- 402 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A DRY LINE WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST THROUGH THE REGION AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND TONIGHT. THE WINDS ALOFT ARE VERY FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS FROM 4 PM TO 10 PM. DUE TO THE EXPLOSIVE ENVIRONMENT...STORMS WILL LIKELY GO SEVERE RATHER QUICKLY. THE MAIN SEVERE WEATHER THREAT WILL BE TORNADOES...DAMAGING WINDS... AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418153, 5418154, 5418155, 5418156, 5418157, 5418158.